Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 91, NWS Jackson, KY

June 24, 20108 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 24, 2010, 2:00 PM EDT for 8 counties in Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2010, 2:00 PM EDT (18:00 UTC)
Expired
Jun 24, 2010, 2:30 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elliott County, KY, Magoffin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 11:45 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:15 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 24, 1:15 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT THU JUN 24 2010

.SHORT TERM.../THE REST OF TODAY/

THE MORNING UPDATE WAS TO ADJUST THE TIMING OF THE FRONT INTO THE
AREA THIS AFTERNOON. DUE TO WEAK UPPER LEVEL FLOW SLOWING TIMING OF
THE FRONT. AFTERNOON MAX TEMPERATURES WILL NOT REACH HEAT ADVISORY
CRITERIA DUE TO CLOUD COVER FROM APPROACHING COLD FRONT. ALL
CONVECTION THIS AFTERNOON WILL HAVE LITTLE UPPER LEVEL
SUPPORT...ESPECIALLY IN THE SOUTHERN ZONES WERE PULSE STORMS WILL BE
THE GENERAL CHARACTERISTIC OF THE STORMS. THE POTENTIAL EXISTS FOR
SOME STORMS TO BECOME SEVERE BUT WILL MAINLY BECOME INSTABILITY
DRIVEN WITH HARDLY ANY DYNAMIC SUPPORT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

06Z SFC ANALYSIS SHOWS LOW PRESSURE MOVING THROUGH THE EASTERN GREAT
LAKES WITH A COLD FRONT SETTLING INTO THE WESTERN OHIO VALLEY. AREA
RADAR MOSAICS AND IR SATELLITE SHOWS A CLUSTER OF THUNDERSTORMS
ROLLING NORTHEAST ALONG THIS BOUNDARY. THE INITIAL STORMS IN ILN/S
AREA HAVE MOSTLY DISSIPATED WITH A REMNANT OUTFLOW BOUNDARY DRIFTING
SOUTH TOWARD KENTUCKY. IN ADDITION...HIGH CLOUDS FROM THE STORMS ARE
ALSO BRUSHING INTO NORTHERN KENTUCKY. THIS WILL LIKELY HELP TO LIMIT
THE FOG DEVELOPMENT IN ALL BUT THE DEEPER VALLEYS WHERE RADIATION FOG
TYPICALLY DEVELOPS. TEMPERATURES AT 3 AM EDT ARE GENERALLY IN THE LOW
TO MID 70S WITH A FEW SPOTS STILL NEAR 80 DEGREES. THIS HAS MADE FOR
A VERY MUGGY NIGHT WITH THESE VALUES REPRESENTING NEAR RECORD HIGH
MINIMUM TEMPERATURES FOR THIS TIME OF YEAR. DEWPOINTS...UNIVERSALLY
IN THE LOWER 70S...ARE CONTRIBUTING TO THE NIGHT TIME DISCOMFORT.

THE MODELS ARE IN GOOD GENERAL AGREEMENT ALOFT INTO THE WEEKEND AS A
DECENT SHORTWAVE TROUGH CROSSES THE OHIO VALLEY AND MOVES INTO NEW
ENGLAND. THIS WAVE WILL SHOVE THE OPPRESSIVE RIDGE...THAT HAS
DETERMINED MUCH OF OUR WEATHER THIS PAST WEEK...SOUTH AS IT PASSES
LATER TODAY. GIVEN THE GOOD AGREEMENT ALOFT HAVE FOLLOWED A BLENDED
SOLUTION FOR WEATHER SPECIFICS WITH THE TROUGH/S PASSAGE AND
UNEVENTFUL NORTHWEST FLOW THAT FOLLOWS INTO SATURDAY MORNING.

SENSIBLE WEATHER WILL FEATURE THE STAGGERED APPROACH OF THE COLD
FRONT INTO EAST KENTUCKY THIS MORNING AND ITS GRADUAL PUSH SOUTHEAST
DURING THE DAY. WITH THIS HAVE BROUGHT POPS UP INTO THE 40 TO 50
PERCENT RANGE FOR SCATTERED COVERAGE WORDING IN THE WEATHER GRIDS.
EXPECT A FEW SHOWERS OR THUNDERSTORMS TO LINGER OVER FAR SOUTHEAST
KENTUCKY DURING THE FIRST PART OF THE EVENING BEFORE THE FRONT MOVES
FAR ENOUGH SOUTH AND THE LOSS OF DAYTIME INSTABILITY TAKES ITS TOLL
ON THE CONVECTION. THE BOUNDARY WILL STAY TO THE SOUTH WITH SLIGHTLY
DRIER...AND ARGUABLY COOLER...AIR FOUND TO ITS NORTH THROUGH FRIDAY
NIGHT. THIS REPLACEMENT AIR MASS WILL KEEP THE CWA FREE OF SHOWERS OR
THUNDERSTORMS FOR THE REMAINDER OF THE WORK WEEK AND INTO THE
WEEKEND. THE POSSIBLE EXCEPTION WILL BE ALONG THE BORDER WITH
TENNESSEE CLOSER TO THE FRONT AND ALSO THE HIGHER TERRAIN NEAR THE
VIRGINIA BORDER...WHERE SLIGHT POPS WILL BE CARRIED FOR AN ISOLATED
SHOT AT CONVECTION DURING THE PEAK HEAT OF THE DAY...FRIDAY
AFTERNOON. THE AMOUNT AND COVERAGE PATTERN TO THE RAINFALL TODAY
WILL AFFECT HOW EXTENSIVE ANY FOG WILL BE TONIGHT AND AGAIN ON
FRIDAY NIGHT. SLOW POST-FRONTAL CLEARING FROM THE NORTHWEST
COULD LIMIT THE FULL FOG POTENTIAL FOR MUCH OF THE AREA TONIGHT.
ACCORDINGLY...AT THIS TIME...WILL JUST CARRY A TYPICAL PATCHY VALLEY
FOG PATTERN IN THE GRIDS FOR TONIGHT AND AGAIN FRIDAY NIGHT.

FOR TEMPERATURES THROUGH THE PERIOD...HAVE GONE WITH A BLEND OF THE
INHERITED GRIDS AND THE ADJMET WITH SOME TERRAIN BASED ADJUSTMENTS AT
NIGHT. WITH THE POPS...ENDED UP SIMILAR TO A MET/MAV BLEND TODAY AND
THEN CLOSER TO THE MET TONIGHT AND ON FRIDAY...DRY FRIDAY NIGHT.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

THE ONLY CHANGE MADE TO THE INHERITED FORECAST WAS A SLIGHT LOWERING
OF FORECAST TEMPS TUESDAY AND WEDNESDAY WITH INCREASED CONFIDENCE IN
THE UPCOMING PATTERN CHANGE. STILL STAYED ABOVE GFSX MOS GUIDANCE
THOUGH. OTHERWISE...THE PREVIOUS DISCUSSION STILL APPLIES NICELY AND
IS INCLUDED BELOW...

THERE IS GOOD MODEL AGREEMENT WITH AN AMPLIFYING PATTERN TAKING
SHAPE ACROSS THE CONUS BY THE MIDDLE OF NEXT WEEK. THE UPPER LEVEL
RIDGE THAT HAS BEEN DOMINATING ACROSS THE SOUTHEAST WILL BE
SUPPRESSED AND THEN LOOKS TO CONSOLIDATE AND SHARPEN ACROSS THE
PLAINS STATES AS SIGNIFICANT TROUGHING TAKES SHAPE ACROSS THE
EASTERN SEABOARD.

HEAT AND BUILDING HUMIDITY WILL ONCE AGAIN BE THE RULE ACROSS THE
AREA THROUGH THE WEEKEND AS AN APPROACHING COLD FRONT FROM THE
NORTHWEST DRAWS CLOSER. THERE MAY BE A FEW STORMS THAT CAN POP UP
ALONG THE CUMBERLAND VALLEY ON SATURDAY...WITH A LITTLE BETTER
COVERAGE ON SUNDAY AS BETTER MOISTURE RETURNS. HAVE THE HIGHEST POPS
CENTERED AROUND MONDAY...AS THE COLD FRONT WILL BE CROSSING THE AREA
BY THEN. THERE MAY BE ENOUGH LINGERING MOISTURE IN THE CUMBERLAND
VALLEY ONCE AGAIN ON TUESDAY AFTERNOON FOR A FEW LINGERING STORMS
DURING PEAK HEATING. HIGH PRESSURE FROM THE NORTH WILL THEN BE
BUILDING IN THEREAFTER BRINGING A NOTICEABLY COOLER AND DRIER AIR
MASS INTO THE AREA.

FOR TEMPERATURES...STAYED A BIT COOLER THAN THE GFS MOS FOR THE
HIGHS OUT AHEAD OF THE FRONT...WITH THE OVERALL WARM BIAS
CONTINUING. STAYED A BIT MILDER THAN THE NUMBERS POST-FRONTAL THIS
FAR OUT FOR NOW...GIVEN THE TENDENCY FOR OPERATIONAL MODEL EXTREMES.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

AS OF 17Z...A LINE OF SHOWERS AND THUNDERSTORMS WERE MOVING SOUTHEAST
INTO THE AREA. ANY LOCATION THAT GETS A STORM WILL SEE IFR
CONDITIONS. SHOWERS THAT MOVE OVER A SITE WILL AT LEAST SEE MVFR
CONDITIONS STRONG SOUTHWEST WINDS OF 10 TO 15 KNOTS WILL PREVAIL
AHEAD OF THE FRONT. SHOWERS AND STORM WILL DISSIPATE BY 23Z THIS
AFTERNOON. SKIES WILL BECOME MOSTLY CLEAR AFTER SUN DOWN AND IFR
CONDITIONS ARE EXPECTED TO DEVELOP AS FOG DEVELOPS BY 08Z ACROSS THE
AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-069-104-106>112-114-119-120.

&&

SHORT TERM...GREIF/SHALLENBERGER
LONG TERM....GEOGERIAN
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 24, 4:10 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT THU JUN 24 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
410 AM EDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THE EVENING AS A
SLOW MOVING COLD FRONT DROPS THROUGH THE COMMONWEALTH. A FEW OF THESE
STORMS COULD BECOME STRONG WITH DAMAGING WIND GUSTS...HAIL...HEAVY
RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...MAINLY
SOUTH OF THE HAL ROGERS PARKWAY.

THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH TUESDAY...
MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

IN ADDITION...THE HEAT AND HUMIDITY WILL RETURN TO EAST KENTUCKY OVER
THE WEEKEND WITH TEMPERATURES EXPECTED TO REACH THE LOWER 90S EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

In the hours before

Special weather statement, Jun 24, 12:36 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT THU JUN 24 2010

KYZ044-051-052-241700-
FLEMING-ROWAN-BATH-
1236 PM EDT THU JUN 24 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
PM EDT THURSDAY AFTERNOON...

   FLEMING...
   WEST CENTRAL ROWAN AND
   NORTH CENTRAL BATH.

AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COWAN...OR 11
MILES WEST OF FLEMINGSBURG...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PECKS RIDGE
AROUND 1245 PM EDT...SHERBURNE AROUND 1250 PM EDT...TILTON AROUND
1255 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

JACOBSON
Special weather statement, Jun 24, 1:54 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT THU JUN 24 2010

KYZ050-058>060-106-108-241830-
MONTGOMERY-MENIFEE-POWELL-ESTILL-MORGAN-WOLFE-
154 PM EDT THU JUN 24 2010

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 PM EDT THURSDAY AFTERNOON...

   MONTGOMERY...
   EXTREME WEST CENTRAL MORGAN...
   SOUTHERN MENIFEE...
   POWELL...
   EXTREME NORTHWESTERN WOLFE AND
   NORTHERN ESTILL.

AT 154 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM UPPER SPENCER TO LEVEE TO PALMER...OR ALONG A LINE
EXTENDING FROM 6 MILES EAST OF MOUNT STERLING TO 7 MILES NORTHWEST OF
STANTON TO 11 MILES NORTHEAST OF RICHMOND...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALTERSVILLE
AROUND 200 PM EDT...WISEMAN CROSSING STATION AROUND 205 PM EDT...WITT
AROUND 210 PM EDT...TABOR AROUND 215 PM EDT...WILLOW TREE AROUND 220
PM EDT...

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:55 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan35 min
Jun 24, 1:30 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Morgan, Rowan30 min
Jun 24, 3:17 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike28 min
Jun 24, 4:05 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.